Florida, 2011Hail in Florida, April 20, 2011
April 20, 2011 · NWS TAE · 1 event in 1 county or zone
An upper level disturbance and cold front moved into the region on April 20th. Although the thunderstorms that developed across the Florida Big Bend were not severe, one storm did produce dime to penny sized hail in Dixie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and cold front moved into the region on April 20th. Although the thunderstorms that developed across the Florida Big Bend were not severe, one storm did produce dime to penny sized hail in Dixie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 20, 9:31 AM EST, 4 hours 44 minutes earlier.
Area forecast discussion, Apr 20, 9:31 AM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1031 AM EDT WED APR 20 2011
.DISCUSSION...
THE 12 UTC REGIONAL SURFACE ANALYSIS SHOWED A 1011 MB OVER KY WITH
A COLD FRONT EXTENDING SOUTHWESTWARD TO NORTHEAST TX...AND A HIGH
PRESSURE RIDGE ACROSS NORTH FL AND SOUTHEAST AL. A BAND OF SCATTERED
SHOWERS AND THUNDERSTORMS (ORIENTED PARALLEL TO THE COLD FRONT)
WAS LOCATED SOUTHEAST OF THE FRONT BUT WELL NORTH OF OUR FORECAST
AREA. VAPOR IMAGERY AND UPPER AIR DATA SHOWED MOSTLY ZONAL
FLOW ALOFT...WITH ONE SHORT WAVE PASSING OVER THE TN VALLEY AND
ANOTHER OVER THE FOUR CORNERS REGION. THE 12 UTC KTAE SOUNDING
SHOWED A LOT OF MOISTURE NEAR THE SURFACE AND VERY DRY...WARM AIR
ALOFT. THUS WE EXPECT CLEARING SKIES AND WARM TEMPERATURES BY THIS
AFTERNOON. THE ELEVATED MIXED LAYER BEGINNING AT 800 MB IS
UNUSUALLY STEEP AND DEEP FOR THIS AREA...AND IF WE WERE EXPECTING
THUNDERSTORMS WE MIGHT BE CONCERNED ABOUT THE POTENTIAL FOR LARGE
HAIL. HOWEVER...THE CAP AT 800 MB WILL PREVENT ANY MOIST
CONVECTION FROM BECOMING VERY DEEP. SOME OF THE NWP GUIDANCE SHOWS A
FEW SHALLOW SHOWERS DEVELOPING ALONG THE NORTHWEST PERIPHERY OF
OUR FORECAST AREA...WHICH DOES NOT SEEM UNREASONABLE GIVEN THE LOW
LAYER THERMODYNAMICS AND PROXIMITY TO THE CURRENT ONGOING STORMS
TO THE NORTH.
&&
.AVIATION...
AREAS OF LOW LEVEL STRATUS ARE QUICKLY LIFTING/SCATTERING OUT THIS
MORNING. STILL SEEING SOME POCKETS OF MVFR CIGS...BUT THESE SHOULD
COME TO AN END BY MIDDAY. PREVAILING VFR CONDITIONS ARE THEN
EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. AREAS OF LOWER
STRATUS ARE LIKELY TO RE-DEVELOP DURING THE LATE EVENING AND
ESPECIALLY AFTER MIDNIGHT...ALONG WITH PATCHY FOG. EXPECTING TO SEE
AT LEAST MVFR AT ALL TERMINALS BY THE LATE NIGHT HOURS...WITH GOOD
CHANCES AT AT LEAST A PERIOD OF IFR/LIFR.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION...MROCZKA
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Apr 20, 2:13 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 PM EDT WED APR 20 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-211915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
313 PM EDT WED APR 20 2011 /213 PM CDT WED APR 20 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...SLIGHT RISK OF SEVERE STORMS THROUGH EARLY THIS EVENING...
...MODERATE RISK OF RIP CURRENTS ALONG THE COAST...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE FOR SEVERE
STORMS WILL BE IN SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA...WHERE
THE COMBINATION OF COLD DRY AIR ALOFT AND WARM MOIST AIR AT THE
SURFACE HAS CREATED AN UNSTABLE ENVIRONMENT. OUTFLOW FROM
THUNDERSTORMS IN CENTRAL ALABAMA AND CENTRAL GEORGIA COULD CAUSE
ADDITIONS STORMS TO DEVELOP ACROSS SOUTHERN ALABAMA AND GEORGIA.
THE UNSTABLE AIRMASS WILL MAKE IT MORE FAVORABLE FOR SOME STORMS
TO PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. CONDITIONS DO NOT
APPEAR FAVORABLE FOR TORNADOES...OR FOR A WIDESPREAD SEVERE
WEATHER EVENT COMPARABLE TO APRIL 5 OR MARCH 26 AND 27 OF THIS
YEAR. ELSEWHERE THE THUNDERSTORMS ARE NOT EXPECTED TO BE AS
INTENSE...WITH SMALL HAIL...FREQUENT LIGHTNING...AND GUSTS TO 40
MPH BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH A STALLED
FRONTAL BOUNDARY CAN BE EXPECTED ON THURSDAY AFTERNOON. DRIER
CONDITIONS WILL RETURN FOR THE WEEKEND...WHEN THE MAIN FOCUS WILL
BE ON UNSEASONABLY WARM AFTERNOON TEMPERATURES WITH HIGHS IN THE
LOWER 90S BY SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
In the hours before
Special weather statement, Apr 20, 2:09 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
309 PM EDT WED APR 20 2011
FLZ029-034-134-202000-
COASTAL DIXIE-INLAND 'DIXIE-LAFAYETTE-
309 PM EDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DIXIE AND LAFAYETTE
PARISHES...
* UNTIL 400 PM EDT
AT 305 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF LIVE
OAK TO 59 MILES SOUTH OF LIVE OAK...OR ALONG A LINE EXTENDING FROM
ALTON TO YELLOW JACKET. THESE STORMS WERE NEARLY STATIONARY.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 2954 8297 2947 8298 2937 8314 3012 8332
3014 8326 3014 8322 3011 8321 3011 8312
3009 8307 2996 8293 2971 8293 2969 8295
2961 8296 2958 8294
TIME...MOT...LOC 1909Z 270DEG 2KT 3008 8315 2944 8298
42-DVDSpecial weather statement, Apr 20, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
311 PM EDT WED APR 20 2011
FLZ029-034-134-202000-
COASTAL DIXIE-INLAND 'DIXIE-LAFAYETTE-
311 PM EDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DIXIE AND LAFAYETTE
COUNTIES...
* UNTIL 400 PM EDT
AT 305 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF LIVE
OAK TO 59 MILES SOUTH OF LIVE OAK...OR ALONG A LINE EXTENDING FROM
ALTON TO YELLOW JACKET. THESE STORMS WERE NEARLY STATIONARY.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 2954 8297 2947 8298 2937 8314 3012 8332
3014 8326 3014 8322 3011 8321 3011 8312
3009 8307 2996 8293 2971 8293 2969 8295
2961 8296 2958 8294
TIME...MOT...LOC 1909Z 270DEG 2KT 3008 8315 2944 8298
42-DVDHail, Dixie
- When
- April 20, 2:15 PM EST to 3:00 PM EST
- Where
- Dixie County, Old Town
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.600, -82.980
Dime to penny sized hail fell from 3:15 pm EDT until 4:00 pm EDT and covered the ground near Old Town.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, April 20 to 21, 2011$3.4 million · EF1 · 76 events
- Tornadoes and Hail in Texas, April 20 to 21, 2011$100,000 · EF2 · 7 events
- Tornado and Flash Flooding in Alabama, April 20 to 21, 20112 injured · $166,000 · EF1 · 49 events
- Flash Flooding and Hail in Alabama, April 20 to 21, 2011$493,000 · 1 in hail · 47 events
- Hail and Damaging Winds in Ohio, April 20, 2011$1.6 million · 78 kt wind · 12 events
- Damaging Winds in Pennsylvania, April 20, 2011$270,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, April 20, 2011$162,000 · 87 kt wind · 6 events
- Damaging Wind in Kentucky, April 20, 2011$80,000 · 55 kt wind · 1 event
- Damaging Wind in West Virginia, April 20, 2011$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 20, 2011$7,000 · EF0 · 27 events
- Lightning Strike in North Carolina, April 20, 20112 injured · 1 event
- Flash Flooding and Hail in Arkansas, April 20 to 21, 20111.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303505.